Apixaban and bleeding

I've been on warfarin since 2010 and had to aim for a low range INR of 2.0 because cuts to the skin would bleed quite badly. I changed to apixaban a month ago with no problems. However during the night I obviously somehow cut my finger slightly and woke this morning to find the duvet cover quite heavily covered in dried blood, and the cut still slowly oozing. It really is a small cut - fifth of an inch at most - and with warfarin I'm sure it would have dried up totally hours ago. Obviously I'm going to make an appointment with my GP later but was wondering if anybody else has had a similar problem, what tests are needed and did you have to move to a lower dosage of apixaban or something ?

4 Replies

oldestnewest
  • Very strange MIke. I have been on warfarin for twelve years or more , regularly cut myself working with metal and tools etc as I do and never had this problem. We are all different and maybe you need to discuss the reasons for these cuts as well as they do seem extreme.

  • The underlying cause of my bleeding is I have platelet disfunction syndrome (storage pool disease) which my consultant is aware of but didn't think would be any more of a problem on apixaban than it was on warfarin.

    It always took longer to heal than ideal on warfarin, with even the simple sample prick bleeding for a good 30 minutes or so, which was why we kept INR to as near to 2.0 as possible. This was one of the reasons to try apixaban in the first place as the first indication of my INR going up was cuts not stopping bleeding quickly enough, but I never had one this bad on warfarin. Seems to have stopped in the last 15 minutes at least. Didn't lose much blood really but obviously could be an issue with a major cut, though I always carry lots of alginate bandages on me as even biting my tongue can be a major event.

  • Most peculiar - I've taken Apixaban for over three years and find cuts, nosebleeds and a dental extraction take slightly longer to stop, but they do stop. A small cut like that should heal and stop bleeding in 15 to 20 minutes on Apixaban. Could there be something lodged in your finger perhaps?

    There is a lower dose of Apixaban (2.5mg) but it is normally prescribed for people with kidney impairment, low body weight and/or age over 80.

    Before starting Apixaban, I had kidney/liver function blood tests and those are repeated annually.

    If the bleeding continues, it is probably best to talk to your doctor.

  • I think the key words in your reply are "slightly longer" which is the sort of information I need to speak to my GP about. Many thanks

You may also like...